Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS Austin/San Antonio, TX

May 8, 2005Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 8, 2005, 5:36 AM CDT for Llano County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 5:36 AM CDT (10:36 UTC)
Expired
May 8, 2005, 6:30 AM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 130 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1320 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 081036
SVREWX
TXC299-081130-
/O.NEW.KEWX.SV.W.0096.050508T1036Z-050508T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  LLANO

* UNTIL 630 AM CDT

* AT 531 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF LLANO...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE CASTELL.

LAT...LON 3054 9894 3054 9851 3090 9850 3090 9894

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:48 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 8, 3:48 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 AM CDT SUN MAY 8 2005

.DISCUSSION...
CONVECTIVELY ACTIVE DAY AHEAD. SEVERE THUNDERSTORM WATCH CONTINUES
FOR THE HILL COUNTRY AND ADJOINING COUNTIES IMMEDIATELY SOUTH
UNTIL 9 AM. HAVE BOOSTED POPS FOR TODAY AS SLIGHTLY NEGATIVE TILT
SHORT-WAVE TROUGH AND LEFT EXIT REGION OF UPPER JET ENCOUNTER
MOIST INFLOW ON LOW LEVEL JET AND VERY UNSTABLE AIRMASS ACROSS
SOUTH CENTRAL TEXAS. A COUPLE OF MCS-S SHOULD FORM AND MOVE ACROSS
THE AREA. SEVERE STORMS ARE POSSIBLE DUE SUFFICIENT SHEAR AND CAPE
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. HAVE LOWERED
TEMPERATURES DUE CLOUDS AND RAIN WITH HIGHER QPF.

TROUGH MOVES EAST OF AREA TONIGHT WITH SOME POPS REMAINING OVER
THE EAST THIS EVENING. BY MONDAY, UPPER LEVEL RIDGING AND WARMING
MID LEVEL TEMPERATURES WILL CAP AIRMASS. HOWEVER, THERE COULD BE
SOME BOUNDARIES ON WHICH TO FOCUS CONVECTION, ALTHOUGH WILL BE
TOO ISOLATED TO MENTION. UPPER RIDGE AXIS SLOWLY MOVES OVER TEXAS
ON TUESDAY AS AN UPPER TROUGH DEVELOPS OVER THE WESTERN STATES.
TROUGH WILL REMAIN QUASI-STATIONARY THROUGH MUCH OF THE WORK
WEEK, THEN MOVE EAST ACROSS THE PLAINS NEXT WEEKEND. SOUTHERLY
LOWER LEVEL FLOW WILL PREVAIL KEEPING AT LEAST THE AIRMASS MOIST,
HOWEVER CAPPING WARM MID LEVEL TEMPERATURES WILL INHIBIT DEEP
CONVECTION AND WILL MAINTAIN ONLY GHOST POPS FOR POTENTIAL OF
MAINLY NIGHT AND MORNING DRIZZLE OR STREAMER SHOWERS AS WEAK
SHORT-WAVES MOVE OVERHEAD. TEMPERATURES WILL GENERALLY TREND
TOWARD THE GFS GUIDANCE.

MODELS HAVE BECOME MORE CONSISTENT FOR NEXT WEEKEND BRINGING A
FRONT SOUTH TO NEAR SOUTH CENTRAL TEXAS WHILE AT THE SAME TIME
DEVELOPING SOME TROUGHING OVER NORTHERN MEXICO. IF THIS TREND
CONTINUES NEXT WEEKEND HAS THE POTENTIAL TO BE VERY WET.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              79  67  89  69 /  80  30  10   0
AUSTIN BERGSTROM INTL AIRPORT  80  65  89  66 /  80  30  10   0
DEL RIO INTL AIRPORT           87  65  94  70 /  20   0  10   0
SAN ANTONIO INTL AIRPORT       79  67  89  68 /  80  10  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/10
Hazardous weather outlook, May 8, 5:27 AM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT SUN MAY 8 2005

TXZ171>173-183>194-202>209-217>225-228-091000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
527 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS TODAY INTO
THIS EVENING. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

THE SYSTEM WILL MOVE OFF TO THE EAST WITH STORMS ENDING BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, May 8, 5:18 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
518 AM CDT SUN MAY 8 2005

TXZ183-081050-
VAL VERDE-
518 AM CDT SUN MAY 8 2005

...SEVERE THUNDERSTORM WATCH 229 CANCELLED FOR VAL VERDE COUNTY...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE SEVERE THUNDERSTORM
WATCH FOR VAL VERDE COUNTY. THUNDERSTORMS HAVE MOVED EAST OF VAL
VERDE COUNTY AND THE THREAT FOR SEVERE WEATHER HAS ENDED.
Local storm report, May 8, 5:25 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 AM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     TSTM WND DMG     8 N MOUNTAIN HOME       30.28N 99.37W
05/08/2005                   KERR               TX   TRAINED SPOTTER

            SEVERAL TRAVEL TRAILERS OVERTURNED ON HWY 479 AT THE
            KERR/KIMBLE/GILLESPIE COUNTY LINE.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:52 AM CDTSevere Thunderstorm WarningEWXVal Verde49 min
May 8, 1:48 AM CDTFlash Flood WarningEWXVal Verde3 hr
May 8, 2:50 AM CDTSevere Thunderstorm WarningEWXVal Verde33 min
May 8, 3:10 AM CDTFlash Flood WarningEWXEdwards3 hr
May 8, 4:41 AM CDTSevere Thunderstorm WarningEWXGillespie64 min
May 8, 6:08 AM CDTSevere Thunderstorm WarningEWXBlanco67 min
May 8, 6:13 AM CDTSevere Thunderstorm WarningEWXBurnet62 min
May 8, 6:21 AM CDTFlash Flood WarningEWXGillespie, Llano3 hr
May 8, 9:53 AM CDTSevere Thunderstorm WarningEWXReal, Uvalde68 min
May 8, 10:15 AM CDTFlash Flood WarningEWXUvalde3 hr
May 8, 10:37 AM CDTFlash Flood WarningEWXBandera3 hr
May 8, 11:15 AM CDTSevere Thunderstorm WarningEWXBandera, Medina46 min
May 8, 11:23 AM CDTSevere Thunderstorm WarningEWXKendall67 min
May 8, 12:04 PM CDTSevere Thunderstorm WarningEWXBexar, Comal58 min
May 8, 2:13 PM CDTFlash Flood WarningEWXDeWitt3 hr
May 8, 2:27 PM CDTFlash Flood WarningEWXGonzales3 hr
May 8, 2:33 PM CDTSevere Thunderstorm WarningEWXDeWitt57 min
May 8, 2:58 PM CDTFlash Flood WarningEWXLavaca3 hr
May 8, 3:49 PM CDTSevere Thunderstorm WarningEWXZavala43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.